MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE MECHANICAL LITHOTRIPTOR V

AOMORI OLYMPUS CO., LTD. SINGLE USE MECHANICAL LITHOTRIPTOR V
Model Number BML-V437QR-30
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/03/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The evaluation of the event is ongoing.Should additional relevant information become available, a supplemental report will be submitted.
 
Event or Problem Description
It was reported, during the therapeutic endoscopic retrograde cholangiopancreatography (ercp) biliary lithotripsy, when using a combination of the single use mechanical lithotriptor and the bml handle, the wire of the product broke, making it impossible to perform treatment.The ratchet became lighter, but the stone was not broken.When the equipment was checked, it was found to have broken at the joint between the hand wire and the basket wire.The stone could not be crushed, and the stone remained in the basket, resulting in impaction.The procedure was extended by 40 minutes and there was no additional administration of anesthesia.The procedure was completed by using a retrieval balloon next to the impacted basket, removing the stone from the basket, and releasing the impaction.The user changed to a policy of placing an endoscopic nasobiliary drainage (enbd) tube and observing the progress.The treatment has not been completed and will be carried out at a later date.The ratchet and two locks were inspected before use.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide the results of the legal manufacturer's final investigation and additional information received from the customer.Device evaluation revealed that the operating wire had been removed from the tube sheath and the operating pipe was broken at the brazing joint of the operating wire.The tube sheath had been cut approximately 18 cm.The cross section was sharp, as if cut by an instrument.Coil misalignment was observed at the distal end of the insertion portion of the coil sheath.The basket was deformed.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been less than a year since the subject device was manufactured.From the condition of the device, it was concluded that it was not the wire that broke, but the operating pipe.The root cause for the deformed basket wire, kinked sheath/coil sheath, and broken operating pipe could not be identified and were deemed to have caused the extension of the procedure.Based on the confirmation result of the device and the investigation results, a likely mechanism causing the reported event might be the following: 1.Due to various factors such as the shape, numbers, hardness of the calculus, a force beyond the strength resistance was applied to the device during the lithotripsy.2.Due to the described above, the basket was deformed, and misalignment of the coil occurred at the coil sheath.3.The operating pipe broke at the welded portion.The suggested event is detectable and preventable by handling device in accordance with the following instructions for use.-do not use this instrument for a calculus that is assumed impossible to be crushed by a lithotripter.The pipe or the basket wire may break, and part of this instrument may remain in the body.-use this instrument by having the settings to switch to open surgery and the hospitalization plan ready in case the calculus cannot be crushed by lithotripter bml-110a-1.-a lithotripter cannot always crush all calculi captured in the basket.Operation of this instrument is based on the assumption that open surgery is possible as an emergency measure.If the calculus is too hard, it is possible that the damages shown in chapter 5, ¿emergency treatment¿ may occur.Use the lithotripter by considering that it may lead to damaging the instrument and that open surgery may have to take place.-this instrument will deform and/or deteriorate by performing lithotripsy.When lithotripsy is repeated, it will deform and/or deteriorate furthermore.By such deformation and/or deterioration, calculus may not be crushed and/or the instrument with calculus engaged may not be removed from the body.If lithotripsy is required to be repeated in a single case, make sure to check each time that no abnormality is found in action and/or appearance (e.G.Basket wire cut or worn, tube sheath bent, notable coil sheath bent or gap etc.).Stop use when any abnormality is detected.-during lithotripsy, keep the portion from the coil sheath to the bml handle straight in line with the scope¿s biopsy valve, as much as possible.If not straight, the coil sheath may bend, calculus may not be crushed, and/or the instrument with calculus engaged may not be removed from the body.-do not rotate the bml handle knob abruptly.This instrument may break, and/or calculus may not be crushed.Also, the instrument with calculus engaged may not be removed from the body.-lower the endoscope¿s forceps elevator when performing lithotripsy.If lithotripsy is performed when the elevator is not lowered, the scope or the instrument may break and/or the calculus may not be crushed.Also, the instrument with calculus engaged may not be removed from the body.-if the calculus is too hard, it is possible that the damages shown below (see figures 5.1, 5.2 and 5.3) and other damages may have occurred.In addition, before using the bml-110a-1, thoroughly review its instruction manual and use it as instructed.Olympus will continue to monitor field performance for this device.
 
Event or Problem Description
It was additionally reported that the ratchet was advanced to crush the stone.A breaking sound was heard, and the ratchet became lighter, but the target stone was not broken.To check, the connection between the bml handle and the operating pipe was released and pulled out.At this time, the joint between the bml handle and the operating wire (near the side) was fixed.The broken hand side of the bml handle and the operating wire came out of the tube sheath while still attached because the hand side connection had not been released.It was confirmed that the break was clearly inside the tube sheath, and it was cut with pliers near the forceps opening.The brazed tube was cut in this way.It was also noted that the stone was located near the lower bile duct to the middle bile duct, but the size was unknown.The patient's prognosis is good.

Brand Name
SINGLE USE MECHANICAL LITHOTRIPTOR V
Common Device Name
SINGLE USE MECHANICAL LITHOTRIPTOR
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key19760476
Report Number9614641-2024-01451
Device Sequence Number15609560
Product Code LQC
UDI-Device Identifier04953170218415
UDI-Public04953170218415
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
CLASS2EXMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 09/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBML-V437QR-30
Device Lot Number44K
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/03/2024
Supplement Date Received by Manufacturer09/03/2024
Initial Report FDA Received Date07/17/2024
Supplement Report FDA Received Date09/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/19/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MAJ-441 LITHOCRUSH HANDLE.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale
Patient RaceAsian